Illinois, 2023

Strong Wind in Illinois, April 20, 2023

April 20, 2023 · NWS PAH · 4 events in 4 counties and zones

Strong south to southwest winds gusted from 40 to 50 mph ahead of a cold front that trailed southwest from northwest Illinois across south central and southwest Missouri.. The strong gusts over 40 mph were confined to areas from Marion and Carbondale southward to Cairo.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong south to southwest winds gusted from 40 to 50 mph ahead of a cold front that trailed southwest from northwest Illinois across south central and southwest Missouri.. The strong gusts over 40 mph were confined to areas from Marion and Carbondale southward to Cairo. The peak measured wind gust at the Carbondale airport was 51 mph. The highest gust at the Williamson County airport was 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 20, 5:16 AM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 20, 5:16 AM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
616 AM CDT Thu Apr 20 2023

.SHORT TERM...(Today through Friday night)
Issued at 245 AM CDT Thu Apr 20 2023

The main forecast concerns in the short-term portion of the forecast
will be the potential for a few strong to severe storms late this
afternoon/evening along with heavy downpours into Friday evening.
Dry conditions will be in place before the cold front arrives,
especially over the Pennyrile Region this afternoon. A Red Flag
Warning has been posted for portions of the area.

Today and tonight: A cold front is expected to drift into southeast
Missouri this afternoon before gradually shifting eastward through
the rest of the Quad State region overnight. Guidance continues the
trend of around 600-1000 J/kg of instability for a short window late
this afternoon through early evening before rapidly trending
downward. Shear values are parallel to the front and on the order of
around 25-30kts. Again, this will give at least some potential for a
few strong to severe thunderstorms over SEMO and possibly western
portions of southern Illinois before quickly weakening as the storms
shift east of the Mississippi River overnight. Heavy downpours will
be possible with PWATs increasing ahead of the front; however, most
locations will generally see around an inch or so of rainfall from
this first batch of showers and storms. Winds will be gusty this
afternoon as well, with deeper mixing bringing the stronger gusts to
the surface. Could see gusts around 35 mph. Highs today will be
above normal with most locations warming into the 80s and only
cooling into the 50s tonight.

Friday into Friday night: Yet another low is expected to develop
along the Gulf Coast late Friday afternoon as the aforementioned
cold front gradually shifts eastward. Plenty of moisture will be
available with the low passing to the southeast of the area to allow
for heavier rainfall. PWATs are expected to be around 1 inch across
the area with FGEN forcing becoming focused across the Quad State
Friday evening as a shortwave also approaches the area. This
continues to point to a period of heavier rain during the evening.
Lapse rates may be just steep enough to allow for some rumbles of
thunder, but the Quad State is expected to remain on the cool side
of the low trek. No severe weather is anticipated with this system
across the Quad State. The low movement has continued to trend
faster to the northeast with the latest guidance, which will help to
diminish the precipitation chances quicker overnight. Temperatures
will drop on the cooler side of the low with most locations seeing
highs in the upper 60s to around 70. Overnight lows will drop into
the 40s.

.LONG TERM...(Sunday through Wednesday)
Issued at 245 AM CDT Thu Apr 20 2023

A mid to upper level longwave trough will be centered over the FA to
start off the weekend as a H5 closed low spins over Canada. A slight
chance for pcpn will linger across portions of the Evansville tri-
state and Kentucky Pennyrile; otherwise, mainly dry but breezy
conditions expected with gusts between 20 to 25 mph. H8 CAA with
northwest flow will also mean much cooler conditions. Highs on
Saturday will range from the mid 50s to lower 60s. Lows will fall
into the mid to upper 30s as radiational cooling occurs. While there
is the potential for some areas of frost to develop Saturday night,
winds may stay just elevated enough around 5 mph to keep any frost
more patchy.

For Sunday, another cool day is expected as northwest flow prevails
with the trough still over the Ohio Valley. Given H8 temps between 0
to -5C, high temps will only reach the mid 50s to near 60 with lows
once again falling into the mid to upper 30s. The potential for
areas of frost is a little better Sunday night as sfc high pressure
settles over the FA allowing for calm winds.

Starting off the new week, a slight warming trend is in store as a
mid to upper level ridge builds over the FA with southeast winds at
the sfc. Although Monday looks to be dry, PoP chances are progged by
the NBM for Tuesday and Wednesday as a series of H5 impulses ride
the aformentioned ridge. As a boundary slowly pushes north,
intermittent light pcpn will be possible with isentropic lift.
Confidence in the timing is low as the 0z GFS/CMC are much quicker
and wetter with pcpn compared to the ECMWF which keeps things mostly
dry until Wednesday. Would lead towards Tuesday night into Wednesday
having the better chance of seeing pcpn as the ensembles are a bit
slower compared to the deterministic models. Highs through Wednesday
are progged in the low to mid 60s as a shift to northeast winds will
put a limit on the warming trend.

&&

.AVIATION...
Issued at 610 AM CDT Thu Apr 20 2023

LLWS to begin the TAF period will give way to gusty winds to
around 25-35kts by late morning into the afternoon. Winds will
diminish this evening; although, they could still be gusty as a
cold front approaches/passes through the area from west to east.
Shower and thunderstorm potential will steadily increase at the
western TAF sites before midnight and the eastern sites after
midnight or toward the end of the TAF period.

&&

.FIRE WEATHER...
Issued at 245 AM CDT Thu Apr 20 2023

Minimum relative humidity around 20 percent is expected this
afternoon across southwest Indiana into the Pennyrile region of
Kentucky. This combined with south, southwest winds gusting from
25 to 35 mph and dry fuels means we remain concerned about a fire
danger. The Fire Weather Watch has been upgraded to a Red Flag
Warning with this update.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Red Flag Warning from 11 AM CDT /noon EDT/ this morning to 7 PM
     CDT /8 PM EDT/ this evening for INZ081-082-085>088.

KY...Red Flag Warning from 11 AM this morning to 7 PM CDT this
     evening for KYZ006>022.

&&

SHORT TERM...KC
LONG TERM...DW
AVIATION...KC
FIRE WEATHER...KC
Hazardous weather outlook, Apr 20, 2:08 AM CST, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
308 AM CDT Thu Apr 20 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-210815-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
308 AM CDT Thu Apr 20 2023 /408 AM EDT Thu Apr 20 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Thunderstorms will move into southeast Missouri and southwest
Illinois late this afternoon and slowly move east through the
evening. Isolated strong or severe storms cannot be ruled out over
southeast Missouri. Locally damaging wind is the primary concern.

As the storms and showers move east tonight through Friday,
locally heavy rain will become the primary concern across the four
state area. If any minor flooding develops, issues should be
localized and in favored areas.

Ahead of the storm system, there will be an increased risk of
fire danger across the Pennyrile Region through southwest Indiana
this afternoon as low afternoon relative humidity values combine
with gusty winds. See the Red Flag Warning and Special Weather
Statement for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Locally heavy rain will be the primary concern into Friday across
the four state area. If any minor flooding develops, issues
should be localized and in favored areas.

Patchy frost may develop Saturday night and become more widespread
for Sunday night. Those with sensitive vegetation will need to
stay tuned the forecast for that time period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and early evening.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Jackson

When
April 20, 7:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Strong Wind, Williamson

When
April 20, 7:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Measured
35 kt (40 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Strong Wind, Union

When
April 20, 7:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Strong Wind, Alexander

When
April 20, 7:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1086761, 1086762, 1086763, 1086764.